Alert archive / Texas / High Wind Watches in 2018

High Wind Watch 2, NWS Amarillo, TX

March 22, 20188 counties in Texas

NWS Amarillo, TX issued this high wind watch at Mar 22, 2018, 3:23 AM CDT for 8 counties in Texas. It took effect at Mar 23, 2018, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 3:23 AM CDT (08:23 UTC)
In effect from
Mar 23, 2018, 11:00 AM CDT
Expired
Mar 23, 2018, 3:51 AM CDT
In force
Issued by
NWS Amarillo, TX

Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS74 KAMA 220823
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
323 AM CDT Thu Mar 22 2018

TXZ001-002-006-007-011-012-016-017-222100-
/O.NEW.KAMA.HW.A.0002.180323T1600Z-180324T0000Z/
Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-Randall-
Including the cities of Dalhart, Stratford, Hartley, Channing, 
Dumas, Vega, Amarillo, Hereford, and Canyon
323 AM CDT Thu Mar 22 2018

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH 
EARLY FRIDAY EVENING...

The National Weather Service in Amarillo has issued a High Wind
Watch, which is in effect from late Friday morning through early 
Friday evening.

* Timing...11 AM Friday morning through 6 PM Friday evening. 

* Winds...Southwest 38 to 43 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is potential for sustained winds of
at least 40 mph or gusts of 58 mph or more. People in the watch
area should secure any loose outdoor items such as garbage cans
or lawn furniture. Persons planning to drive in the watch area...
especially high profile vehicles...should consider delaying
travel until the high wind threat diminishes.

&&

$$

Ward
2 follow-up statements
137 
WWUS74 KAMA 230355
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1055 PM CDT Thu Mar 22 2018

TXZ001-002-006-007-011-012-016-017-231900-
/O.CON.KAMA.HW.A.0002.180323T1600Z-180324T0000Z/
Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-Randall-
Including the cities of Dalhart, Stratford, Hartley, Channing, 
Dumas, Vega, Amarillo, Hereford, and Canyon
1055 PM CDT Thu Mar 22 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* Timing...11 AM Friday morning through 6 PM Friday evening.

* Winds...West 30 to 40 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is potential for sustained winds of
at least 40 mph or gusts of 58 mph or more. People in the watch
area should secure any loose outdoor items such as garbage cans
or lawn furniture. Persons planning to drive in the watch area...
especially high profile vehicles...should consider delaying
travel until the high wind threat diminishes.

&&

$$
844 
WWUS74 KAMA 230851
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
351 AM CDT Fri Mar 23 2018

TXZ002-007-012-017-231000-
/O.CAN.KAMA.HW.A.0002.180323T1600Z-180324T0000Z/
Sherman-Moore-Potter-Randall-
Including the cities of Stratford, Dumas, Amarillo, and Canyon
351 AM CDT Fri Mar 23 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Amarillo has cancelled the High
Wind Watch.

Widespread damaging winds are no longer expected.

$$

TXZ001-006-011-016-240100-
/O.UPG.KAMA.HW.A.0002.180323T1600Z-180324T0000Z/
/O.NEW.KAMA.WI.Y.0007.180323T1700Z-180324T0100Z/
Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Dalhart, Hartley, Channing, Vega, 
and Hereford
351 AM CDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon today to 8 PM CDT this
evening. The High Wind Watch is no longer in effect.

* Timing...From noon today through 8 PM this evening.

* Winds...Southwest 35 to 40 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

* Winds...Southwest 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

OKZ001-240100-
/O.NEW.KAMA.WI.Y.0007.180323T1700Z-180324T0100Z/
Cimarron-
Including the cities of Boise City and Keyes
351 AM CDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon today to 8 PM CDT this
evening.

* Timing...From noon today through 8 PM this evening.

* Winds...Southwest 35 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Cockrell

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Mar 22, 12:30 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 22, 12:30 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 AM CDT Thu Mar 22 2018

.AVIATION...
For the 06z TAFs...
VFR forecast continues with only high clouds expected.  KAMA 88D
is currently sampling low-level jet near 50 kt.  Will include
low-level wind shear in AMA TAF through 15z.  Otherwise, light to
moderate surface winds are expected at all terminals.  Northern
terminals expected to experience wind shift to northwest during
the morning as weak surface trof moves southeastward, with surface
winds returning to southwest or southeast in afternoon.  At KAMA,
southeast surface winds trend to southwest through sunrise, with
southwest direction prevailing through the day.

Cockrell

&&

.PREV DISCUSSION... /Issued 615 PM CDT Wed Mar 21 2018/

AVIATION...

OOZ TAFs will be VFR for all three sites through the whole TAF
period. Winds will be mainly out of the S 10-15 kts until 11-14Z
when winds will be primarily out of the W around 10-12 kts, maybe
less for GUY. Clouds will stay scatter to broken 20-25 kft if
present.

Hoffeditz/Weber

PREV DISCUSSION... /Issued 433 PM CDT Wed Mar 21 2018/

DISCUSSION...

Eventually, the pattern should change (fingers crossed), and fire
weather will not be the "main topic" of every discussion as of
lately. Perhaps next week? Until then, fire weather remains the main
threat for the forecast package. There are signs for precipitation
in the extended around day 6 (Mon.) and day 7 (Tues.) through mid
next week, but there could be some refinement there as we get
closer. That being said, these chances for precipitation look to be
thunderstorms at this time, but it's way too early to say with much
confidence whether or not severe weather is possible.

Friday is the first noteworthy day in the forecast package, and
confidence is high this will end up being a solid Red Flag Warning
for critical fire weather conditions. Forecast soundings depict a
very dry atmosphere in the lower levels with steep lapse rates where
we will potentially mix down strong wind speeds. Wind speeds of 30-
40 mph with gusts of 40-50 mph are expected across a good portion of
the forecast area, and this may result in us needing a wind
advisory, especially across western zones of the Panhandles. These
strong winds combined with low relative humidity values and
Energy Release Component (ERC) values (i.e. fuel for fires) in the
85+ percentile range will result in critical fire weather
conditions across the combined Panhandles. Please see the fire
weather section below for additional details.

Moving along into the weekend, Sunday looks to be another potential
day for elevated to critical fire weather conditions. Previously it
looked as though Saturday did as well, but the wind speeds will be
on the weak side and confined to far western areas. So Sunday
appears to be the next day for fire weather at this time. Not nearly
as bad as Friday, but wind speeds will still be on the breezy
side Sunday for mainly western parts of the Panhandles. We may
end up needing a Red Flag Warning for these areas to end the
weekend.

Our last noteworthy item will be the potential for precipitation
next week. Specifically Monday and Tuesday which are the last two
days of this forecast package. The ensemble mean from the GFS is
showing probabilities for 0.10" of rain in the 20%-70% range and
surprisingly some 20%-40% values for 0.30" (higher values both
across *far* east/southeast Texas Panhandle)...these values are
over a few 12 hour block periods between Monday and Tuesday night.
Officially, we are advertising 15 to 30 percent chances for
rain. This would be welcoming precipitation if the model
solutions hold onto this and show some consistency. However, as we
have seem many times the last several months, we get these
"dangling carrots" in the extended that end up being a big "dud"
for us as we get closer in time. The last two model runs from the
GFS have shown these results, so that is a nice sign as of now.
Perhaps we have "turned the corner" into a more favorable pattern.
Most unstable CAPE values are a few hundred J/kg in far
southeastern parts of the forecast area, to as high as values
around 1000 J/kg. The latter being a slim area and a stretch to
come to fruition, but this means we cannot completely rule out
thunderstorms and perhaps severe weather at this time. Its still
many days out, so confidence is low for severe weather...let alone
any measurable precipitation.

Guerrero

FIRE WEATHER...

Critical fire weather conditions return to the entire forecast
area on Friday. Strong wind speeds are expected Friday afternoon
when 20-foot wind speeds are expected to range around 30 to 40
mph. Gusts could occasionally reach 40 to 50 mph, with 50 mph
more likely across western portions of the Panhandles. Wind speeds
will be from the southwest to start the afternoon, but will end
up with a more westerly component by late afternoon/early evening.
Relative humidity values of 10-15 percent will be expected
through the afternoon hours. ERC values are currently expected to
be above 85 percent for most of the forecast area, and as high as
the lower 90 percent range for southwestern parts of the Texas
Panhandles. In other words, its shaping up to be a high confidence
day for critical fire weather conditions across the Panhandles.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

03/07
Hazardous weather outlook, Mar 21, 3:23 PM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 PM CDT Wed Mar 21 2018

OKZ001>003-TXZ001>020-220830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
323 PM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are possible for the entire
combined Panhandles on Friday, as a result, a Fire Weather Watch
has been issued.

Elevated to critical fire weather conditions are possible for the
western and central Panhandles on Sunday.

Thunderstorms are possible across portions of Panhandles on Monday
and Tuesday. At this time, its too early to say with much
confidence whether or not severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions Friday, and then elevated to
critical fire weather conditions on Sunday.

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:30 AM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more42 hr

Nearby

High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.